Virginia, 2014Winter Storm and High Wind in Virginia, January 2 to 3, 2014
January 2 to 3, 2014 · NWS RNK · 4 events in 4 counties and zones
A deep low pressure system affecting the Atlantic coast was followed by a strong arctic cold front passing across the region during the early morning hours of January 3rd, resulting in brief but heavy accumulating snow confined mainly to the west-facing slopes from southeast West Virginia through the mountains of North Carolina. Winds with the arctic surge topped 60 mph in a few places across…
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep low pressure system affecting the Atlantic coast was followed by a strong arctic cold front passing across the region during the early morning hours of January 3rd, resulting in brief but heavy accumulating snow confined mainly to the west-facing slopes from southeast West Virginia through the mountains of North Carolina. Winds with the arctic surge topped 60 mph in a few places across the mountains and, when combined with snow, resulted in periods of localized blizzard-like conditions. Temperatures dropped into the teens and the positive single digits across the mountains, resulting flash-freezing of wet surfaces from rainfall on January 2nd. Wind chills across the mountains were exceptionally cold, dropping into the negative teens. Gradient winds began to relax by sunrise on the 3rd, allowing snow shower activity and blowing snow to diminish.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 2, 4:48 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 2, 4:48 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 AM EST THU JAN 2 2014
.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL LIFT NORTHEAST THROUGH THE
REGION TODAY BRINGING A PERIOD OF LIGHT RAIN. MUCH COLDER AIR ON
THE BACKSIDE OF THE SYSTEMS WILL THEN OVERSPREAD THE AREA TONIGHT
INTO FRIDAY...BRINGING STRONG GUSTY WINDS...VERY COLD
TEMPERATURES...AND UPSLOPING SNOW SHOWERS ACROSS THE WESTERN
FLANKS OF THE APPALACHIANS.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 445 AM EST THURSDAY...
SIGNIFICANT CHANGE TO MUCH COLDER WEATHER EXPECTED LATE THIS
AFTERNOON INTO FRIDAY AS NORTHERN STREAM SHORT WAVE LIFTS
NORTHEAST THROUGH THE UPPER OHIO VALLEY INTO NEW ENGLAND...AND AS
SOUTHERN STREAM ENERGY LIFTS NORTHEAST OUT OF THE GULF COAST
STATES. BLACKSBURG FORECAST AREA STILL EXPECTED TO BE ON THE
NORTHWESTERN PERIPHERY OF THE SOUTHERN SYSTEM...AND ON THE
SOUTHEASTERN PERIPHERY OF THE NORTHERN SYSTEM AS BOTH PASS AND
THEN PHASE OFF TO OUR NORTHEAST TONIGHT.
CONSIDERING THE INITIALLY DRY AIRMASS CURRENTLY IN PLACE ACROSS
THE BLACKSBURG FORECAST AREA...LEADING EDGE OF PRECIPITATION TO
OUR SOUTHWEST WILL LIKELY BE HELD AT BAY INTO MID MORNING UNTIL
LOWER ATMOSPHERE CAN SATURATE SUFFICIENTLY TO ALLOW FOR GROUND-
BASED PRECIPITATION...BY WHICH TIME SURFACE TEMPERATURES SHOULD BE
UNIFORMLY ABOVE FREEZING. THREAT FOR LIGHT RAIN WILL THEN INCREASE
FROM SOUTHWEST TO NORTHEAST ACROSS THE ENTIRE FORECAST AREA AS THE
DAY PROGRESSES.
HOWEVER...BY EARLY AFTERNOON ACROSS THE EXTREME WEST...AND BY MID
TO LATE AFTERNOON ACROSS THE EAST...STRONG COLD AIR ADVECTION ON
BACKSIDE OF PASSING NORTHERN STREAM WAVE SHOULD BE UNDERWAY...RESULTING
IN A NON-DIURNAL TEMPERATURE CURVE. LINGERING SHOWER ACTIVITY
ACROSS THE HIGHER ELEVATIONS OF THE WEST SHOULD BEGIN A
CHANGE OVER TO SNOW BY MID AFTERNOON AS TEMPERATURES BEGIN TO
FALL BACK INTO AND THROUGH THE 30S...WITH CHANGEOVER REACHING AS
FAR EAST AS THE BLUE RIDGE BY LATE AFTERNOON. ONSET OF DOWNSLOPING
WINDS EAST OF THE BLUE RIDGE SHOULD MINIMIZE THREAT FOR CHANGEOVER
TO SNOW IN THE PIEDMONT SINCE COLDER AIR WILL FOLLOW ONSET OF
DOWNSLOPING DRYING WINDS...AND SHOULD NOT BE ABLE TO CATCH EXITING
WESTERN EDGE OF DEVELOPING COASTAL SYSTEM.
WEATHER FOR TONIGHT WILL BE CHARACTERIZED BY STRONG COLD AIR
ADVECTION AND PRESSURE RISES WITH 850 MILLIBAR WINDS FORECAST TO
BE IN 50-55 KNOT RANGE NEAR HIGHER RIDGE-TOP LEVEL. ONSET OF
STRONG SUBSIDENCE AND WINDS GRADUALLY VEERING INTO NORTHWESTERLY
COMPONENT SHOULD HELP MAXIMIZE CHANNELING EFFECT...WITH SOME
DOWNSTREAM ROTORS POSSIBLE INTO THE FOOTHILLS.
CONSIDERING COMBINED THREAT FOR STRONG WINDS...ARRIVAL OF VERY
COLD AIR THAT HAS RESIDED OVER THE UPPER MIDWEST FOR THE BETTER
PART OF THE PAST WEEK...UPSLOPING SNOWS...BLOWING SNOW...AND
BITTERLY COLD WIND CHILLS...HAVE POSTED APPROPRIATE WINTER STORM
WARNINGS FOR THE UPSLOPE AREAS OF THE WEST...WITH HIGH WIND
WARNINGS A BIT FURTHER EAST TO THE BLUE RIDGE...WITH WIND
ADVISORIES FOR THE FOOTHILLS.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 430 AM EST THURSDAY...
BY SUNRISE FRIDAY...STRONG NORTHWEST WINDS AND MOUNTAINS SNOW
SHOWERS WILL BE WINDING DOWN AS ARCTIC HIGH PRESSURE BUILDS IN FROM
THE WEST...ALTHOUGH BELIEVE WE WILL STILL SEE A FEW HOURS OF
ACCUMULATING SNOWFALL ACROSS THE HIGHER RIDGES IN WESTERN GREENBRIER
AND SUMMERS COUNTIES...WHERE THE ARCTIC SURGE WILL RESULT IN HIGH
LIQUID TO SNOWFALL RATIOS. THE PASSAGE OF AN UPPER TROUGH OVERHEAD
WILL ENSURE THAT WE WILL NOT CLIMB ABOVE FREEZING FOR AFTERNOON
HIGHS AND...DESPITE THE CALMING WIND SPEEDS DURING THE AFTERNOON...
WIND CHILL TEMPERATURES WILL MAKE IT FEEL MORE LIKE THE SINGLE
DIGITS IN THE MOUNTAINS...AND THE LOW 20S ACROSS THE SOUTHSIDE.
THE ARRIVAL OF HIGH PRESSURE FRIDAY EVENING WILL RESULT IN LIGHT
WINDS AND CLEAR SKIES...ASIDE FROM PASSING CIRRUS. HIGH PRESSURE
WILL PROGRESS EAST ON SATURDAY...WITH THE CENTER PASSING OFFSHORE BY
LATE MORNING. REGARDLESS...HIGH PRESSURE WILL CONTINUE TO RIDGE
SOUTHEAST ALONG THE APPALACHIAN CHAIN...KEEPING A WEDGE OF COOL DRY
AIR TRAPPED ACROSS THE PIEDMONT AND UP THE BLUE RIDGE. THE DRY AIR
AND MOSTLY CLEAR SKIES WILL ALLOW TEMPERATURES TO FALL BACK BELOW
FREEZING BY LATE EVENING.
OUR NEXT UPPER TROUGH WILL DIG ACROSS THE PLAINS SATURDAY NIGHT...
RESULTING IN DEEP SOUTHWESTERLY FLOW ACROSS OUR REGION THAT WILL TAP
INTO GULF MOISTURE...CARRYING IT NORTH ALONG THE APPALACHIANS. A
SERIES OF DISTURBANCES EMBEDDED IN THE FLOW WILL ALLOW PRECIPITATION
TO BEGIN AS LIGHT RAIN ACROSS THE PIEDMONT SATURDAY NIGHT...WHICH
WILL TRANSITION TO FREEZING RAIN AS SURFACE TEMPERATURES FALL BELOW
FREEZING. GREATEST ICING ACCUMULATIONS ARE EXPECTED TO REMAIN EAST
OF THE BLUE RIDGE...GENERALLY WITH LIGHT ACCUMULATIONS. FREEZING
RAIN WILL TRANSITION BACK TO RAIN FROM SOUTH TO NORTH AFTER SUNRISE
SUNDAY AS WARMER AIR ALOFT WORKS ITS WAY TO THE SURFACE.
A DEEP LOW PRESSURE SYSTEM ASSOCIATED WITH THE UPPER TROUGH WILL
DRAG A STRONG COLD FRONT ACROSS OUR AREA SUNDAY NIGHT...USHERING IN
LIKELY THE COLDEST AIR THIS WINTER. WITH THE RETURN OF ARCTIC AIR
INTO THE AREA...WILL SEE A RENEWED ROUND OF UPSLOPE SNOW SHOWERS
ACROSS THE MOUNTAINS...IN ADDITION TO STRONG NORTHWEST WINDS AND
PLUMMETING WIND CHILL TEMPERATURES. WOULD NOT BE SURPRISED IF
PORTIONS SOUTHEAST WEST VIRGINIA WOKE TO 2 TO 4 INCHES OF SNOWFALL
MONDAY MORNING...HOWEVER NEED TO KEEP IN MIND THAT THE MODELS ARE
STILL TRYING TO TACK DOWN THE TIMING OF THE FRONTAL PASSAGE...WHERE
A SLOWER FRONTAL PASSAGE AS INDICATED BY THE ECMWF MODEL MAY DELAY
HEAVIER SNOWFALL UNTIL MONDAY...COMPARED TO THE QUICKER GFS WHICH
BRINGS THE HEAVIEST SNOWFALL IN SUNDAY NIGHT. RIGHT NOW...AM LEANING
TOWARD THE SLOWER ECMWF.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 330 AM EST THURSDAY...
STRONG NORTHWEST FLOW WILL PERSIST ACROSS THE AREA MONDAY. THIS WILL
ALLOW FOR DOWNSLOPING CONDITION EAST OF THE CREST OF THE BLUE RIDGE
THAT WILL BRING THE PRECIPITATION TO QUICK END...FOLLOWED CLOSELY IN
TIME BY RAPIDLY DECREASING CLOUD COVER. ACROSS THE MOUNTAINS ON
MONDAY...ESPECIALLY THE WEST FACING SLOPES OF SOUTHEAST WEST
VIRGINIA SOUTH INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA...THE
UPSLOPE SNOW MACHINE WILL BE ACTIVE WITH FLURRIES SPREADING AS FAR
EAST AS THE CREST OF THE BLUE RIDGE.
MUCH COLDER AIR WILL CONTINUE TO ADVECT INTO THE AREA ON STRONG
NORTHWEST WINDS MONDAY NIGHT. HOWEVER...THE AIR WILL ALSO TREND
DRIER WHICH WILL HELP DECREASE THE COVERAGE OF THE UPSLOPE SNOW
SHOWERS. HOWEVER...WITH 850 MB AIR EXPECTED TO BE -15 TO -20 C
RANGE...FLURRIES WILL BE POSSIBLE SIMPLY VIA EXISTENCE OF CLOUD
COVER. HAVE ALLOWED FOR THIS SCENARIO INTO EARLY TUESDAY MORNING.
TUESDAY NIGHT INTO WEDNESDAY...A BROAD AREA OF SURFACE HIGH PRESSURE
WILL CONTINUE TO BUILD OVER THE UPPER OHIO RIVER VALLEY. WINDS WILL
CONTINUE TO WEAKEN...AND GRADUALLY VEER MORE NORTHERLY. TEMPERATURES
WILL BE TRICKY AS THE BULK OF THE COLDEST AIR ALOFT WILL BE EAST OF
THE AREA...BUT A POTENTIAL SNOW PACK...LIGHTER WINDS...AND LIMITED
CLOUD COVER MAY ALLOW FOR SOME VERY COLD TEMPERATURES ACROSS THE
MOUNTAINS. FOR NOW...HAVE KEPT LOWS MONDAY NIGHT AND TUESDAY NIGHT
IN THE SINGLE DIGITS FOR THE MOST PART OF THE MOUNTAINS AND TEENS
ACROSS THE PIEDMONT. WOULD NOT BE SURPRISED IF SOME OF THE DEEPER
MOUNTAIN VALLEYS BOTH NIGHTS REACH LOWS AROUND 5 TO 10 BELOW ZERO.
&&
.AVIATION /09Z THURSDAY THROUGH MONDAY/...
AS OF 1135 PM EST WEDNESDAY...
VFR EXPECTED TONIGHT AND EARLY THU MORNING BUT SHOULD SEE CIGS
SINKING TO AROUND 4-8KFT BY 12Z-15Z...THEN DROPPING INTO MVFR WITH
RAIN THU AFTERNOON. MODELS ARE PAINTING POTENTIAL FOR IFR AT BLF
IN THE LATE AFTN AS FRONT PASSES AND WNW FLOW INCREASES. GIVEN
LATE IN THE PERIOD KEPT SCATTERED BELOW 1KFT AND OVC JUST ABOVE.
RAIN WILL BE CHANGING TO SNOW LATE AFTERNOON IN THE MTNS...THEN
MODELS DRYING IT OUT WITH NW FLOW INCREASING SUBSTANTIALLY THU
NIGHT INTO FRIDAY. EXPECT SUB VFR CONDITIONS ALL SITES TO BECOME
VFR AFTER THIS TAF PERIOD AT LEAST FROM ROANOKE AND EAST...WHILE
BLF/LWB/BCB ALL STAY MVFR OR WORSE WITH ACCUMULATING SNOW SHOWERS
AT BLF. THE BIG ISSUE WILL BE WINDS AND GUSTS TO 40 TO 55 MPH ARE
POSSIBLE AT ALL TAF SITES THU NIGHT INTO FRIDAY...LESS AT DAN/LYH
WHILE ROA/BCB WILL SEE THE STRONGEST.
EXTENDED AVIATION DISCUSSION... HIGH PRESSURE MOVES ACROSS BY
FRIDAY EVENING INTO SATURDAY BRINGING IMPROVING CONDITIONS THROUGH
SATURDAY....BEFORE ANOTHER SIMILAR SYSTEM MAY IMPACT THE REGION BY
LATE SUNDAY AND SUNDAY NIGHT AND PERHAPS LASTING INTO EARLY
MONDAY....WITH WORSE CONDITIONS MOST LIKELY ON WESTERN SLOPES
AGAIN..BLF AND LWB. VERY STRONG NW WINDS BEHIND THIS SYSTEM AS
WELL INTO MONDAY NIGHT OR TUES. STILL QUITE A BIT OF UNCERTAINTY
IN TERMS OF TIMING AND HOW MUCH PCPN AND THUS IFR TYPE CONDITIONS
MAY SPREAD INTO PIEDMONT TAF SITES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
FOR VAZ010>014-016>020-022.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
FRIDAY FOR VAZ009-015.
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON EST FRIDAY FOR
VAZ023-024-032>035-043.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
FRIDAY FOR VAZ007.
NC...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
FOR NCZ002.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 7 AM EST
FRIDAY FOR NCZ001-018.
WIND ADVISORY FROM 9 PM THIS EVENING TO NOON EST FRIDAY FOR
NCZ003-004-019-020.
WV...HIGH WIND WARNING FROM 9 PM THIS EVENING TO NOON EST FRIDAY
FOR WVZ044.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
FRIDAY FOR WVZ042-043-045.
&&
SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...NF
LONG TERM...DS/NF
AVIATION...SK/WPHazardous weather outlook, Jan 2, 4:44 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EST THU JAN 2 2014
VAZ007-WVZ042-043-045-030945-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
444 AM EST THU JAN 2 2014
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ009-015-030945-
ASHE-WATAUGA-SMYTH-GRAYSON-
444 AM EST THU JAN 2 2014
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ002-VAZ010>014-016>020-022-WVZ044-030945-
ALLEGHANY NC-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-MONROE-
444 AM EST THU JAN 2 2014
...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
PERIODS OF LIGHT FREEZING RAIN WILL BE POSSIBLE LATE SATURDAY
NIGHT INTO SUNDAY AFTERNOON AS ANOTHER STORM SYSTEM APPROACHES THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-004-019-020-VAZ023-024-032>035-043-030945-
SURRY-STOKES-WILKES-YADKIN-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-
444 AM EST THU JAN 2 2014
...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
PERIODS OF LIGHT FREEZING RAIN ARE EXPECTED LATE SATURDAY NIGHT
INTO SUNDAY AFTERNOON AS ANOTHER STORM SYSTEM APPROACHES THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ044>047-058-059-030945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
444 AM EST THU JAN 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODS OF LIGHT FREEZING RAIN ARE EXPECTED LATE SATURDAY NIGHT
INTO SUNDAY AFTERNOON AS ANOTHER STORM SYSTEM APPROACHES THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
2 high wind, 1 winter storm, 1 cold/wind chill. Local standard time, as filed.
High Wind, Montgomery
- When
- January 2, 6:00 AM EST to January 3, 10:00 AM EST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Strong winds took down trees across Montgomery County. One tree was blown down 2 miles west of Sowers, and another tree was blown down 1 mile east of Plum Creek.
Winter Storm, Tazewell
- When
- January 2, 5:00 PM EST to January 3, 8:00 AM EST
- Where
- Tazewell forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Reports ranging from two to five inches of snow accumulation were received from across Tazewell County. In addition, wind gusts as high as 47 mph were observed, resulting in blowing snow that significantly reduced visibilities, as well as dangerously low wind chill temperatures.
High Wind, Carroll
- When
- January 3, 12:00 AM EST to 6:00 AM EST
- Where
- Carroll forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Several trees were blow down across Carroll County during the pre-dawn hours of January 3rd.
Cold/Wind Chill, Bath
- When
- January 3, 7:55 AM EST
- Where
- Bath forecast zone
- Reported by
- AWOS
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
A wind chill of -23F was observed at the Hot Springs, VA AWOS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, January 2, 20142 deaths · 19 injured · 37 events
- Heavy Snow in Pennsylvania, January 2 to 3, 20143 deaths · 13 events
- Winter Storm and Heavy Snow in Delaware, January 2 to 3, 201460 injured · $1,000 · 5 events
- Cold in Minnesota, January 2, 20141 death · 5 events
- Extreme Cold in Minnesota, January 2, 20141 death · 1 event
- Heavy Snow in Pennsylvania, January 2 to 3, 2014$350,000 · 3 events
- Winter Weather in West Virginia, January 2 to 3, 2014$100,000 · 9 events
- Winter Storm and Coastal Flood in New Jersey, January 2 to 3, 20141 injured · $10,000 · 34 events
- Blizzard and Coastal Flood in Massachusetts, January 2 to 3, 2014$5,000 · 39 events
- Winter Storm and Winter Weather in Ohio, January 2, 201430 events
- Extreme Cold and Cold in New York, January 2 to 4, 201427 events
- Winter Storm and Winter Weather in Virginia, January 2 to 3, 201419 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498139, 498134, 498140, 498141.